Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 124, NWS Nashville, TN

May 15, 2010Dickson County, Houston County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2010, 2:36 PM CDT for Dickson County, Houston County, Humphreys County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2010, 2:36 PM CDT (19:36 UTC)
Expired
May 15, 2010, 3:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:21 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 15, 9:21 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 AM CDT SAT MAY 15 2010

.UPDATE...
24 HRS COMPARISONS OF THE 12Z SOUNDING DATA SUGGESTS THAT
CONDITIONS ARE NOT AS UNSTABLE NOW AS THEY WERE 24 HRS AGO. LAPS
DATA SHOWS A MARKED DIFFERENCE IN SFC CAPES. NEVERTHELESS...STILL
LOOKING AT THE POTENTIAL DEVELOPMENT OF SVR WX BUT IT SHOULD BE
MORE OF AN AFTERNOON EVENT AND NOT START AS EARLY AS IT DID
YESTERDAY.

AS FOR RAINFALL AMOUNTS...WE ARE STILL LOOKING AT A SIMILAR
SITUATION COMPARED TO YESTERDAYS AMOUNTS....GENERALLY ONE HALF TO
1 INCH TOTALS WITH LOCALIZED AMOUNTS OF AROUND 2 INCHES ARE
EXPECTED.

FOR NOW...NO CHANGES TO THE FCST OR GRIDS. A FEW ISOL
SHOWERS ARE ONGOING ACROSS THE AREA BUT VERY LITTLE LIGHTNING AS
OF YET.

MAY ISSUE ANOTHER CONVECTIVE DRIVEN FLASH FLOOD WATCH WHEN
CONDITIONS SET UP LATER THIS AFTERNOON. THE BIG FLOOD RISK WILL BE
FOR THE LOCALIZED AREAS THAT RECEIVED THE MOST RAINFALL YESTERDAY.
THEY ARE PRONE TO FLOODING PROBLEMS IF THEY RECEIVE THE LOCALLY
HIGHER AMOUNTS AGAIN TODAY.

&&

.PREV DISCUSSION... /ISSUED 617 AM CDT SAT MAY 15 2010/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...STATIONARY FRONT, NEAR A MEM-BNA-JKL LINE, WILL LIFT
NORTHWARD TODAY AS A WARM FRONT. SURFACE FLOW WILL BE LIGHT AND
NORTHEASTERLY NORTH OF THE FRONT, LIGHT SOUTHERLY TO THE SOUTH.
FLOW IN THE SFC-300MB LAYER WILL BE SOUTH TO SOUTHWESTERLY...LIGHT
NEAR THE SURFACE, RANGING TO 20-30KTS AT HIGHER ALTITUDES.
ATMOSPHERE WILL BE CONDUCTIVE FOR THUNDERSTORM DEVELOPMENT THROUGH
THE PERIOD, ESPECIALLY THIS AFTERNOON AND EVENING DURING TIME OF
MAX HEATING. A FEW STORMS MAY BECOME SEVERE, WITH HEAVY DOWNPOURS,
GUSTY WINDS AND HAIL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 15, 5:16 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT SAT MAY 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT...WHICH STRETCHED ACROSS THE MID STATE EARLY TODAY
...WILL MOVE NORTHWARD AS A WARM FRONT DURING THE AFTERNOON. THIS
WILL LEAVE MIDDLE TENNESSEE IN A WARM AND UNSTABLE AIR MASS...WITH
THE LIKELIHOOD FOR MORE THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...AND
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALIZED FLOODING MAY DEVELOP WHERE RAINFALL IS HEAVIEST...
ESPECIALLY IF IT FALLS WHERE THE HEAVY RAINS FELL ON FRIDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE MID STATE
SUNDAY...WITH SCATTERED THUNDERSTORMS DEVELOPING...ESPECIALLY
DURING THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS
WHICH COULD...ONCE AGAIN...LEAD TO LOCALIZED FLOOD PROBLEMS. A
COLD FRONT WILL SWEEP INTO THE MID STATE SUNDAY NIGHT AND BRING
EVEN MORE THUNDERSTORMS. LOCALIZED FLOOD PROBLEMS MAY...ONCE AGAIN...
DEVELOP. HOWEVER...THE RAINFALL IS FORECAST TO FINALLY TAPER OFF
FROM THE WEST ON MONDAY AS THE COLD FRONT PUSHES EAST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, May 15, 9:02 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
902 AM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      5 S LAFAYETTE           36.45N 86.03W
05/14/2010                   MACON              TN   DEPT OF HIGHWAYS

            HWY 10 PARTIALLY BLOCKED BY HIGH WATER SOUTH OF
            LAFAYETTE.

&&

JLM
Local storm report, May 15, 12:16 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     4 S FRANKLIN            35.87N 86.84W
05/14/2010                   WILLIAMSON         TN   NWS EMPLOYEE

            TREES SNAPPED IN HALF.

&&

21
Special weather statement, May 15, 12:57 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1257 PM CDT SAT MAY 15 2010

TNZ057>060-151845-
HICKMAN-LEWIS-MAURY-WILLIAMSON-
1257 PM CDT SAT MAY 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...MAURY AND
WILLIAMSON COUNTIES...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOHENWALD...MOVING NORTHEAST AT 25 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM
Local storm report, May 15, 2:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
217 PM CDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     5 N COLUMBIA            35.69N 87.05W
05/15/2010  E58 MPH          MAURY              TN   PUBLIC

            58 MPH WIND GUST REPORTED JUST NORTH OF COLUMBIA.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White32 min
May 15, 12:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford23 min
May 15, 1:19 PM CDTTornado WarningOHXBedford, Rutherford26 min
May 15, 1:25 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Williamson35 min
May 15, 2:00 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White30 min
May 15, 2:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys27 min
May 15, 2:07 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson23 min
May 15, 2:47 PM CDTFlash Flood WatchOHXBenton, Cheatham, Clay, Davidson, Dickson, Fentress and 22 more28 hr
May 15, 2:52 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 15, 3:21 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White24 min
May 15, 3:39 PM CDTFlash Flood WarningOHXWarren2 hr
May 15, 3:43 PM CDTFlash Flood WarningOHXFentress, Overton, Pickett2 hr
May 15, 3:46 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White29 min
May 15, 5:00 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith12 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.